Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 11, NWS Columbia, SC

March 5, 2013Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 5, 2013, 7:18 PM EST for Aiken County, Barnwell County, South Carolina; Burke County, Richmond County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2013, 7:18 PM EST (00:18 UTC)
Expired
Mar 5, 2013, 8:00 PM EST
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2013-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2013-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS52 KCAE 060018
SVRCAE
GAC033-245-SCC003-011-060100-
/O.NEW.KCAE.SV.W.0011.130306T0018Z-130306T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
718 PM EST TUE MAR 5 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EST

* AT 717 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF HEPHZIBAH...OR
  16 MILES SOUTHWEST OF GROVETOWN...AND MOVING EAST AT 50 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
  WAYNESBORO...HEPHZIBAH...NEW ELLENTON AND JACKSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

&&

LAT...LON 3312 8228 3323 8224 3326 8226 3327 8229
      3331 8235 3338 8227 3349 8160 3314 8155
      3310 8160 3309 8160 3306 8157 3305 8154
      3297 8166
TIME...MOT...LOC 0018Z 272DEG 45KT 3325 8234

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 6:58 PM EST, 20 minutes earlier.

Area forecast discussion, Mar 5, 6:58 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EST TUE MAR 5 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS EVENING. IT
WILL BE BREEZY IN THE WAKE OF THE COLD FRONT THROUGH THURSDAY. THE
DRY AIR MASS BEHIND THE SYSTEM WILL DOMINATE DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
COLD FRONT AND ASSOCIATED BAND OF SHOWERS AND THUNDERSTORMS
CURRENTLY STRETCHES FROM UPSTATE SC SW ACROSS CENT AND SW GA. THIS
LINE IS MOVING VERY RAPIDLY EAST. SOME OF THE ACTIVITY HAS
DECREASED IN INTENSITY ALTHOUGH SOME EMBEDDED STRONGER CELLS
CONTINUE. THIS LINE WILL CONTINUE TO SWEEP RAPIDLY EAST ACROSS OUR
FA EARLY TONIGHT...AND SHOULD BE EAST OF OUR FA BY MIDNIGHT.
WILL EXPECT A GRADUAL TREND TOWARDS DECREASING INTENSITY AS
ACTIVITY MOVES INTO AN AREA THAT HAS SLIGHTLY LOWER
TEMPS/DEWPOINTS...AND AS UPPER VORT PULLS AWAY FROM OUR AREA.
INSTABILITY STILL WEAK BUT WIND FIELDS AND SHEAR VALUES VERY
HIGH. WILL HAVE TO MONITOR FOR POSSIBLE STRONGER CELLS AND
LOCALIZED STRONG WIND GUSTS.

ONCE COLD FRONT MOVES THROUGH THE FA BY MIDNIGHT...DRIER AIR WILL
MOVE IN BEHIND IT. SECONDARY BAND OF UPPER ENERGY TO SWING AROUND
BEHIND THE SURFACE FRONT LATE TONIGHT. BY THAT TIME THE ATMOSPHERE
WILL BE DRIER...BUT THERE COULD BE A FEW SHOWERS ASSOCIATED WITH
THE UPPER ENERGY LATE TONIGHT.

BREEZY TO WINDY CONDITIONS WILL CONTINUE. AT THIS TIME..IT APPEARS
THAT WIND SPEEDS/GUSTS WILL STAY JUST BELOW GENERAL WIND ADVISORY
CRITERIA. LAKE WIND ADVISORY WILL BE MAINTAINED.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
IT WILL BE BREEZY BEHIND THE COLD FRONT WEDNESDAY. THE NAM BUFKIT
MOMENTUM TRANSFER TOOL SUPPORTS GUSTS AROUND 35 MPH. LINGERING
LOW-LEVEL MOISTURE AND COLD ADVECTION SHOULD RESULT IN STRATOCUMULUS
CLOUDINESS BUT IT SHOULD GENERALLY BE PARTLY CLOUDY WEDNESDAY.
DESPITE DOWNSLOPE FLOW WE BELIEVE THE COLDER TEMPERATURE GUIDANCE
IS BETTER BECAUSE OF THE COLD UPPER-LEVEL TROUGH. THE PRESSURE
GRADIENT WILL BEGIN TO DIMINISH WEDNESDAY NIGHT AS THE LOW MOVES
FARTHER AWAY. THE WEAKENING GRADIENT AND DIMINISHED MIXING SHOULD
RESULT IN LESS WIND WEDNESDAY NIGHT. THE DRY PRESSURE RIDGE
BEHIND THE FRONT SHOULD BE JUST TO OUR WEST THURSDAY AND THURSDAY
NIGHT. USED THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST
THURSDAY AND THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
EXPECT MODERATING TEMPERATURES DURING THE MEDIUM-RANGE PERIOD.
THE GFS AND ECMWF KEEP THE DRY SURFACE RIDGE NEAR THE FORECAST
AREA THROUGH THE WEEKEND. AIR MASS MODIFICATION SUPPORTS
TEMPERATURES WARMING TO NEAR NORMAL SUNDAY. THE GFS AND ECMWF
DIFFER WITH THE TIMING OF A FRONTAL SYSTEM MONDAY OR TUESDAY. THE
GFS ENSEMBLE MEANS SUPPORT LOW POPS AT THIS TIME.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...

PERIODS OF MVFR AS FAST MOVING LINE OF SHOWERS/THUNDERSTORMS MOVE
EASTWARD ACROSS TAF SITES THIS EVENING. POSSIBILITY OF LOWER
CEILINGS BEHIND THE LINE TONIGHT. OTHERWISE VFR CONDITIONS EXPECTED
THROUGH THE END OF THE PERIOD WEDNESDAY.

A COLD FRONT AND ASSOCIATED LINE OF SHOWERS AND THUNDERSTORMS MOVING
INTO THE FORECAST AREA FROM THE WEST. THE LINE WILL MOVE THROUGH
QUICKLY WITH SHORT PERIODS OF HEAVY RAIN. INCLUDED TEMPO MVFR GROUP
TO ACCOUNT FOR REDUCED VISIBILITY AND LOWER CEILINGS IN
SHOWERS/THUNDERSTORMS. SOUTH WINDS WITH GUSTS UP TO AROUND 35 KTS
EXPECTED AS THE LINE PASSES OVER THE TAF SITES. LINGERING
CLOUDS/SHOWERS BEHIND THE LINE MAY RESULT IN MVFR BUT CONFIDENCE IS
TOO LOW TO INCLUDE AT THIS TIME. SHOWERS SHOULD END BY AROUND 05Z AS
THE COLD FRONT MOVES EAST OF THE AREA WITH WINDS SHIFTING TO WEST
NORTHWEST. NORTHWEST WINDS WILL REMAIN STRONG AND GUSTY THROUGHOUT
THE END OF THE PERIOD ON WEDNESDAY.

.EXTENDED AVIATION OUTLOOK...
STRONG AND GUSTY NORTHWEST WINDS ARE LIKELY THROUGH WEDNESDAY EVENING IN
THE WAKE OF THE LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 10 PM EST WEDNESDAY FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 10 PM EST WEDNESDAY FOR GAZ040-
     063>065-077.
&&
Hazardous weather outlook, Mar 5, 2:14 PM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EST TUE MAR 5 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
214 PM EST TUE MAR 5 2013

...LAKE WIND ADVISORY IN EFFECT UNTIL 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

A FEW SHOWERS OR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
COULD POSSIBLY CONTAIN DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 5, 6:01 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
601 PM EST TUE MAR 5 2013

GAZ040-063>065-077-SCZ018-020-025-026-030-060030-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-
RICHMOND-SALUDA-
601 PM EST TUE MAR 5 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE...COLUMBIA...EDGEFIELD...MCCORMICK...
NEWBERRY...SALUDA AND AIKEN COUNTIES THROUGH 730 PM EST...

AT 600 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF SHOWERS AND A FEW THUNDERSTORMS...ALONG A LINE EXTENDING
FROM 40 MILES NORTHWEST OF MOUNT CARMEL...TO 60 MILES WEST OF
THOMSON...TO 100 MILES WEST OF MIDVILLE...MOVING EAST AT 55 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
&&

LAT...LON 3366 8250 3398 8265 3408 8247 3407 8233
      3398 8230 3402 8224 3396 8202 3413 8188
      3420 8195 3430 8190 3450 8167 3445 8154
      3450 8144 3293 8179 3291 8208 3281 8216
      3282 8230 3323 8224 3335 8255 3361 8265
TIME...MOT...LOC 2259Z 272DEG 46KT 3442 8302 3340 8350
          3239 8398

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.